bipolar disorder, Dr. Paul Markovitz  Q. I was diagnosed with bipolar in May of 1999 (I am only 19) and immediately put on Duralith (Lithium) about 750mg a day. In May I was about 100lbs and 5'4 (I was also diagnosed with borderline anorexia nervosa) Now it is the beginning of February and I am 140lbs and still 5'4. I don't want to start dieting again because then it spins out of control into anorexia and I do exercise (I dance twice a week) and I try to eat healthy. Can you suggest any other medication other than Lithium that would keep me stable and not cause weight gain and allow me to lose some weight? Thank you very much for your time it is greatly appreciated.

  A. There are some trials suggesting that Topomax (an anticonvulsant) works in treating bipolars, and many individuals lose or do not gain weight with it. You might want to talk to your psychiatrist about this medication. If you are doing well on the lithium, however, there is always the risk that changing can lead to relapse if the new medication does not work. Discuss it with your physician before making any changes, and never stop your medication without contacting your doctor.